In the last few days there has once again been increased attention on the link between crystal and violence. Violent crime is on the rise for the first time in six years in NSW, with a 71 percent increase in armed robberies in parts of western Sydney.
Law enforcement has attributed the dramatic increase in robberies to an increase in the use of methamphetamine. We know little about the link between violence and crystal per se.
However, we do know much more about the association between the drug and psychosis and there is a belief that when violence does occur many of the perpetrators are actually in a psychotic state.
Crystal can cause a psychotic reaction in some people. The most common symptoms of methamphetamine psychosis are:
-¢ hearing or seeing things that aren’t there;
-¢ feeling suspicious, and that other people are watching you, picking on you, or out to get you;
-¢ having strange thoughts that are hard to explain, e.g. feeling that other people are spying on you or know what you are thinking.
Other, less common, symptoms of psychosis include repetitive compulsive behaviour (e.g. pulling things apart) which can include bizarre behaviours or rituals, and sexual compulsions. Symptoms of methamphetamine psychosis usually last only two to three hours. However, this depends on the person, and whether they keep using crystal.
Sometimes symptoms become more severe and can last for days. In these situations the person involved is more likely to be taken to hospital and need treatment.
If the symptoms last longer than a few days, this could indicate a more severe psychological problem. If someone you know is experiencing symptoms such as these you should encourage them to seek help from a doctor.
If you start to experience symptoms of psychosis, you should:
-¢ attempt to stop using -“ if you keep using the psychosis will get worse;
-¢ rest -“ sleep will help restore your sense of normality;
-¢ seek help -“ if you’ve had psychosis, you are likely to get it again, and you should cut back on your crystal use;
-¢ consider medication -“ in most cases the psychosis will go away once you’ve stopped taking crystal, so you may not need medication but it does assist some people in getting through this difficult time.
If someone you know starts to develop psychosis, try to be calm and supportive and give them peace and quiet. Try to encourage them to seek help from a doctor.
If they are aggressive, do not disagree with them or confront them, and keep a safe distance from them. Do not approach someone who is breaking furniture, throwing things or threatening to hurt you.
Remember: if you do not want any negative consequences, do not use the drug and, no matter how many times you have used a substance, never be blas?/p>